Missouri, 2022

Damaging Winds in Missouri, March 5, 2022

March 5, 2022 · NWS LSX · 5 events in 4 counties and zones

A strong cold front moved through the region, triggering showers and storms. Some of the storms became severe with damaging winds and an isolated tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region, triggering showers and storms. Some of the storms became severe with damaging winds and an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 5, 5:51 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Mar 5, 5:51 PM CST, 3 hours 36 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
551 PM CST Sat Mar 5 2022

.SHORT TERM...  (Through Late Sunday Night)
Issued at 247 PM CST Sat Mar 5 2022

We have several potential weather threats through Sunday night:

1.  Severe thunderstorm threat for this evening, mainly across parts
of northeast Missouri and west central Illinois.

2.  Severe thunderstorm threat for Sunday evening for southeast
Missouri.

3.  Heavy rain threat for areas along and southeast of I-44.

All of these potential threats are being caused by two short waves,
one of which is now moving northeast into Nebraska from northeast
Colorado.  The surface reflection is also moving northeast, but is
farther to the east over the southeast corner of Nebraska/extreme
northwest Missouri.  The system is dragging a dry line through
eastern Nebraska, and the cold front isn't too far behind.  Guidance
indicates that the cold front will catch up to the dry line over
western Missouri between 00-02Z tonight, and the front will continue
to push east-southeast through Sunday morning.  Latest RAP runs show
a very respectable 1000-1800 J/Kg SBCAPE ahead of the front this
afternoon over Kansas and northwest Missouri.  The convection well
out ahead of the front moving into central/north central Missouri
does not appear to be tapping into that instability and is likely
elevated and forced by warm advection.  Short range guidance
including most CAMs shows a broken line of thunderstorms developing
along or just ahead of the cold front, and anchored to the strongest
instability.  These storms move east-southeast with the front into
our central and northeast Missouri counties after 00Z...most likely
closer to 01-02Z.  There is a decent capping inversion apparent on
forecast soundings and the plan-view CINH map from the RAP and GFS
show well over 100 J/Kg at the strongest, but a thin area of
relatively low CINH in the vicinity of the front (as low as 10-20
J/Kg).  Think that as instability wanes due to loss of daytime
heating, the inversion will eventually kill the surface based
convection, and the low level flow will turn parallel to the
temperature gradient ahead of the front, so there will be little if
any isentropic lift to produce elevated convection.  CAMs show this
slow process of weakening and dissipating storms taking place
through the late evening until there's little but isolated showers
left along the front after 06Z.  All that being said, thunderstorms
just ahead of the front tonight back over parts of central and
northeast Missouri into west central Illinois where instability will
remain strongest could potentially be severe with damaging winds and
a tornado or two being the primary threats.

The front will continue to sag south Sunday morning and finally
stall, extending from far northwest Arkansas through southeast
Missouri into extreme southern Illinois.  Here's when the next short
wave in line (which is currently over southern Nevada, will move
into the Plains, forcing cyclogenesis along the stalled baroclinic
zone over northern Texas/Oklahoma.  This will increase the low level
southerly flow in the warm sector across the southeast Plains and
Lower Mississippi Valley.  Short range guidance builds elevated
instability in the 500-1000 J/Kg range up into southeast Missouri
Sunday night on the nose of the low level jet.  Unlike tonight, the
jet will be pointed almost perpendicular to the baroclinic zone, so
there will be plenty of forcing to generate convection.  There will
once again be a small area of lower CINH across southeast Missouri
where a few storms may become briefly rooted in the boundary layer
and produce a few damaging wind gusts and even a tornado or two due
to the enhanced helicity in the vicinity of the surface boundary.

As we've been discussing for the past few days, P-Wats and IVT will
be anomalously high according to the NAEFS and GEFS, approaching the
99th percentile across the eastern Ozarks on Monday evening. With
these factors in their favor, the aforementioned thunderstorms on
Sunday night will have plenty of moisture to work with, and could
produce locally heavy rain.  Latest QPF along and southeast of I-44
shows between 1.75 and 2 inches of rain falling during the 12 hours
between 00Z and 12Z Monday, mostly between 00Z and 06Z.  Unless all
this rain falls within a 1 or 2 hour period, I continue to feel that
any flooding issues will be minor and isolated...confined to poor
drainage and low lying areas.  Additionally, there is still well
more than 24 hours before any potential heavy rain causes issues, so
there's plenty of time left to continue to evaluate the threat. We
will therefore continue to hold off issuing any flood watches at
this time.

Carney

.LONG TERM...  (Monday through Next Saturday)
Issued at 247 PM CST Sat Mar 5 2022

Briefly, for the period beyond Sunday night:

The latest guidance has been coming in drier and drier for Monday in
the wake of the cold front.  While a good chance for rain (possibly
mixed with some snow in northern portions of the forecast area)
continues for Monday morning, the amounts are far lighter than in
previous runs, and Monday afternoon is mostly dry now with perhaps a
few sprinkles lingering across southeast Missouri and southern
Illinois.  A relatively cold high pressure system builds across the
Midwest Monday night into Tuesday and temperatures will remain near,
to slightly below normal.  A brief warm up is expected Wednesday and
Thursday, but another cold front pushes southeast through the
Midwest late Thursday, and Friday and Saturday will be back below
normal.  There may be some precipitation associated with the front
Thursday and Friday, but current deterministic guidance does not
look particularly threatening.

Carney
&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 550 PM CST Sat Mar 5 2022

Pre frontal trough is currently moving through the forecast area
with isolated showers. Otherwise, majority of the CAMs are
indicating that a line of strong storms will continue to develop
just ahead of main cold front moving into northeast and central
Missouri between 02z and 04z Sunday, then into St. Louis metro
area after 06z Sunday. With loss of daytime heating and
instability, coverage will be widely scattered in nature so just
have vicinity thunderstorm mention in TAFs. As for winds, they
will remain gusty from the south veering to the southwest then
west to northwest behind the cold front. Winds will diminish by
mid morning on Sunday.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 5, 2:54 PM CST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
254 PM CST Sat Mar 5 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
254 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms for parts of the area through the
evening. A few storms could become strong to severe, primarily across
northeast Missouri into west central Illinois. Damaging wind gusts in
excess of 60 mph and a tornado or two are the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms for parts of the area Sunday
evening, and a few storms could become strong to severe, primarily
across southeast Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Carney

In the hours before

Local storm report, Mar 5, 9:08 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
908 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TSTM WND GST     3 WNW HANNIBAL          39.73N 91.44W
03/05/2022  M52 MPH          MARION             MO   AWOS

            OBSERVATION FROM HANNIBAL REGIONAL AIRPORT
            KHAE.

&&

CARNEY

The radar

The St Louis radar (KLSX), 103 km away, was scanning. The volume nearest the first event began at 03:24 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Callaway

When
March 5, 9:27 PM CST
Where
Callaway County, 0.38 mi SW of Mokane
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
38.676, -91.874

Thunderstorm winds blew down a large tree.

Thunderstorm Wind, Lincoln

When
March 5, 10:00 PM CST to 10:26 PM CST
Where
Lincoln County, Silex to 1.28 mi WSW of Old Monroe
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
39.130, -91.070

Thunderstorm winds blew the roof off of the front porch of a house in Silex. Also, about 3 miles north of Troy a large tree was blown down and in Old Monroe numerous large tree limbs were blown down around town.

Thunderstorm Wind, Warren

When
March 5, 10:12 PM CST to 10:14 PM CST
Where
Warren County, 1.27 mi W of Wright City to 0.6 mi E of Wright City
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
38.830, -91.044

Thunderstorm winds blew down several trees as well as numerous tree limbs around town. Also, several fences were damaged.

Thunderstorm Wind, St. Charles

When
March 5, 10:27 PM CST
Where
St. Charles County, 1.62 mi N of St Paul
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.893, -90.734

Several power lines were blown down just north of St. Paul.

Thunderstorm Wind, St. Charles

When
March 5, 10:46 PM CST
Where
St. Charles County, 3.44 mi NNE of Orchard Farm
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.927, -90.428

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014492, 1014494, 1014496, 1014506, 1014507.